Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Acne, hairfall. Taking iron supplements for low iron serum ferritin. What is the cause of acne?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4473 Questions
i get acne with eating iron tablets to teart my low iron serum ferritin...what could be the cause.. i also had hairfall i think cause of low serum ferritin...
Posted Tue, 22 May 2012 in Acne
Answered by Dr. Aashish Raghu 1 hour later

Hi Pancham,

Thanks for writing in.

Acne rosacea is a chronic disorder which is of inflammatory origin which is seen commonly in women in their 30's onwards. It can be aggravated by majority of factors.
Iron supplements are also known triggers of Acne rosacea. This iron can lead to oxidative damage and trigger flare-ups of Acne rosacea.
Since you are having iron deficiency, it is tricky to treat for it and prevent Acne rosacea flare ups.
One solution will be to reduce the dose of the iron tablets, by your Doctor. Increase the consumption of fresh fruits and XXXXXXX leafy vegetables. Peas and lentils are also XXXXXXX sources of iron. Dried fruits like raisins, apricots will also be a good source of iron. Also, consume lean meat if you are a non-vegetarian. This shall bring in natural organic iron which will prevent flare ups than those caused by artificial medicated iron tablets.
Alternatively, you can speak to your physician about injectable iron as well.
Acne rosacea can be aggravated by stress, hot weather, sunlight exposure, hot bath, spicy food, alcohol as well.
It is advisable to avoid spicy food, sun exposure, alcohol and also do yoga for stress relief. Have 6-8 glasses of water a day. Get 6-8 hours of refreshing sleep a day. All these measures will reduce the flare up of the acne rosacea.
Your hair loss can be due to stress, hormonal disorders, sunlight exposure, fungal infections etc. Eat plenty of fresh fruits and XXXXXXX leafy vegetables which will provide anti-oxidants to help reduce hair fall.
I would suggest that you consult your dermatologist who will give you a full check up. There is no cure for this condition but some medicines like antibiotics and Vitamin A or Isotretinoin will help reduce flare ups and severity. Regarding hair fall, some hormonal influences may be the cause, for which pertinent investigations are necessary to come to right diagnosis. You can speak to your dermatologist about a drug called minoxidil which is used in some cases.
I hope I have answered your query. I will be available to answer your follow up queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor